Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Green Bay, WI

August 4, 2016Portage County, Waushara County, Wood County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 4, 2016, 12:30 PM CDT for Portage County, Waushara County, Wood County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 12:30 PM CDT (17:30 UTC)
Expired
Aug 4, 2016, 1:30 PM CDT
In force
60 min
Issued by
NWS Green Bay, WI

Counties Portage County, WI, Waushara County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 127 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WWUS83 KGRB 041730
SPSGRB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1230 PM CDT THU AUG 4 2016
 
WIZ035-036-045-041830-
PORTAGE WI-WOOD WI-WAUSHARA WI-
1230 PM CDT THU AUG 4 2016

...STRONG THUNDERSTORMS MOVING ACROSS WOOD AND PORTAGE COUNTIES...

AT 1229 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF PITTSVILLE TO NEAR
BABCOCK TO TOMAH. MOVEMENT WAS EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  BABCOCK AROUND 1235 PM CDT. 
  WISCONSIN RAPIDS AROUND 1250 PM CDT. 
  LAKE WAZEECHA AROUND 1255 PM CDT. 
  PLAINFIELD AROUND 130 PM CDT. 

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE RUDOLPH...CUSTER...
KELLNER...CRANMOOR...KEENE...ELLIS...POWERS BLUFF COUNTY
PARK...BETHEL... STANDING ROCK PARK AND PORT EDWARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4469 9001 4468 8923 4398 8922 4398 8960
      4425 8960 4425 9024
TIME...MOT...LOC 1729Z 268DEG 24KT 4437 9003 4423 9018 4399 9052 

$$

BERSCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:35 AM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, Aug 4, 6:35 AM CDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
635 AM CDT THU AUG 4 2016

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 351 AM CDT Thu Aug 4 2016

Convective trends and the potential for severe thunderstorms will
be the focus of this forecast.

A cold front was movg through far northwest MN and eastern SD
early this morning. Ahead of the front, a QLCS with a LEWP
structure was movg through northern and central MN, fueled by
strong moisture convergence on the nose of a 45-50 kt LLJ.
There have been recent reports of 70+ mph gusts with the most
intense portion of the line in central MN. There is ample CAPE
(around 1000 j/kg) and moisture to sustain this line of convection
into north central WI, with an expected arrival time around 13z.
However, the QLCS will encounter much weaker shear as it
approaches GRB CWA, so the most likely scenario would be for the
line to become outflow dominant and weaken to sub-severe limits
before movg into north central WI. Regardless, the morning
convection and debris clouds could impact convection later in the
day by suppressing daytime heating.

Models generally agree that additional convection will develop
along and ahead of the cold front this afternoon and evening, with
enough instability (CAPE 1500-2500 j/kg) and deep layer shear (35
to 40 kts) to support a severe thunderstorm threat. Just not
confident enough in the details, especially given the morning
convection, to explicitly mention severe in the grids. SPC has
most of GRB in a SLGT risk, with the Fox Valley and Lakeshore
regions in a MGNL risk due to the later arrival of storms well
after peak heating. Tstms will taper off on our eastern counties
after midnight, with dry conditions returning by daybreak.

After muggy highs in the 80s to around 90 today, the arrival of
a Canadian air mass will result in highs about 10 degrees cooler
on Friday, and much more comfortable humidity levels.

.LONG TERM...Friday Night Through Wednesday
Issued at 351 AM CDT Thu Aug 4 2016

A quiet pattern will be in place through early next week thanks
to northwest flow aloft and high pressure at the surface. Then
potential for stormy weather increases again by Tuesday, and
continues through the middle of next week. Will continue to put
more weight into the better verifying ecwmf.

Friday night trough Saturday night...A shortwave trough will be
moving over the Upper Peninsula on Friday evening before exiting
overnight.  Mid and upper levels are very dry, so no threat of
precip.  Then high pressure builds in for Saturday and Saturday
night, which look mostly clear and seasonable.  No significant
changes to temps.

Rest of the forecast...The high pressure system will gradually slide
east over the region Sunday and Monday.  Then as the flow turns to
the southwest as the high departs, increasing moisture and the
possibility of weak shortwave energy will lead to increasing chances
of storms on Tuesday and Wednesday.  Seasonable temps will turn
above normal by this time.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 623 AM CDT Thu Aug 4 2016

PATCHY FOG AND LOW CLOUDS SHOULD MIX OUT QUICKLY THIS MORNING.

WEAKENING TSTMS WILL LIKELY IMPACT PORTIONS OF NORTH CENTRAL
WISCONSIN BEFORE DIMINISHING. THERE WILL BE A BETTER CHANCE
OF TSTMS DURING THE LATE AFTERNOON AND EVENING HOURS, AS A
COLD FRONT MOVES THROUGH THE REGION. STRONG GUSTY WINDS,
HEAVY RAINFALL AND MVFR/IFR FLIGHT CONDITIONS WILL ACCOMPANY
THE STORMS. HAVE ATTEMPTED TO PICK OUT THE MOST LIKELY 4-HOUR
PERIOD FOR TSTMS, AND ADDED A TEMPO GROUP FOR EACH TAF SITE.

SHOWERS AND STORMS SHOULD TAPER OFF TONIGHT AS THE COLD FRONT
EXITS THE REGION.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from noon CDT today through this evening
FOR WIZ022.
&&

SHORT TERM.....Kieckbusch
LONG TERM......MPC
AVIATION.......Kieckbusch
Hazardous weather outlook, Aug 4, 4:09 AM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
409 AM CDT THU AUG 4 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-050915-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
409 AM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL
ARRIVE IN NORTH CENTRAL WISCONSIN THIS MORNING, BUT SHOULD
REMAIN BELOW SEVERE LEVELS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM MID-AFTERNOON
THROUGH MIDNIGHT TONIGHT, WITH THE GREATEST RISK OVER NORTH
CENTRAL AND CENTRAL WISCONSIN. THE PRIMARY SEVERE THREATS WILL BE
DAMAGING WINDS, LARGE HAIL AND TORRENTIAL RAINFALL.

THERE IS AN INCREASED RISK OF RIP CURRENTS ON THE LAKE MICHIGAN
SHORELINE IN EASTERN DOOR COUNTY THIS AFTERNOON AND EVENING.
SWIMMERS SHOULD USE CAUTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE ON TUESDAY TO
WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
MIDNIGHT TONIGHT. SPOTTERS ARE ASKED TO FORWARD THEIR REPORTS OF
ANY DAMAGING WIND GUSTS AND HAIL GREATER THAN A HALF AN INCH.

LMZ521-522-541>543-050915-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
409 AM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY HAS BEEN POSTED ON LAKE MICHIGAN
ADJACENT TO DOOR COUNTY LATE THIS AFTERNOON AND EVENING, FOR
INCREASING SOUTH WINDS AND BUILDING WAVES.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY THREATS WILL BE STRONG WINDS AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE ON TUESDAY TO
WEDNESDAY OF NEXT WEEK.

KIECKBUSCH/MPC

In the hours before

Special weather statement, Aug 4, 11:45 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT THU AUG 4 2016

WIZ010-011-018-019-041745-
LANGLADE WI-LINCOLN WI-ONEIDA WI-FOREST WI-
1145 AM CDT THU AUG 4 2016

...SPECIAL WEATHER STATEMENT...

AT 1144 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR WOODBORO TO 6 MILES SOUTHWEST OF
COUNCIL GROUNDS STATE PARK. MOVEMENT WAS EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RHINELANDER...MERRILL...WOODBORO...PARRISH...
COUNCIL GROUNDS STATE PARK...ELCHO...NASHVILLE...ARGONNE...
ENTERPRISE AND MONICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.

&&

LAT...LON 4569 8950 4568 8886 4512 8925 4512 8989
TIME...MOT...LOC 1644Z 274DEG 26KT 4563 8953 4514 8986

AK
Local storm report, Aug 4, 11:53 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1153 AM CDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND DMG     4 E COLBY               44.90N 90.21W
08/04/2016                   MARATHON           WI   LAW ENFORCEMENT

            ONE TREE DOWN AT THE INTERSECTION OF COUNTY ROADS N AND
            F.

&&

MG
Local storm report, Aug 4, 12:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1209 PM CDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     TSTM WND GST     WAUSAU                  44.96N 89.63W
08/04/2016  E65 MPH          MARATHON           WI   TRAINED SPOTTER

            COUPLE OF TREES DOWN, BRANCHES DOWN.

&&

ML
Local storm report, Aug 4, 12:14 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
1214 PM CDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     TSTM WND GST     WAUSAU                  44.96N 89.63W
08/04/2016  E65.00 MPH       MARATHON           WI   TRAINED SPOTTER

            COUPLE OF TREES DOWN, BRANCHES DOWN. CORRECTED TIME.

&&

ML
Local storm report, Aug 4, 12:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1230 PM CDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     TSTM WND GST     ANTIGO                  45.15N 89.15W
08/04/2016  E60 MPH          LANGLADE           WI   TRAINED SPOTTER

&&

ML
Special weather statement, Aug 4, 12:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1230 PM CDT THU AUG 4 2016

WIZ035-036-045-041830-
PORTAGE WI-WOOD WI-WAUSHARA WI-
1230 PM CDT THU AUG 4 2016

...STRONG THUNDERSTORMS MOVING ACROSS WOOD AND PORTAGE COUNTIES...

AT 1229 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF PITTSVILLE TO NEAR
BABCOCK TO TOMAH. MOVEMENT WAS EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  BABCOCK AROUND 1235 PM CDT.
  WISCONSIN RAPIDS AROUND 1250 PM CDT.
  LAKE WAZEECHA AROUND 1255 PM CDT.
  PLAINFIELD AROUND 130 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE RUDOLPH...CUSTER...
KELLNER...CRANMOOR...KEENE...ELLIS...POWERS BLUFF COUNTY
PARK...BETHEL... STANDING ROCK PARK AND PORT EDWARDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4469 9001 4468 8923 4398 8922 4398 8960
      4425 8960 4425 9024
TIME...MOT...LOC 1729Z 268DEG 24KT 4437 9003 4423 9018 4399 9052

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:26 AM CDTSmall Craft AdvisoryGRB22 hr
Aug 4, 3:57 AM CDTBeach Hazards StatementGRBDoor18 hr
Aug 4, 10:05 AM CDTSpecial Weather StatementGRBLincoln, Oneida, Vilas70 min
Aug 4, 10:33 AM CDTSpecial Weather StatementGRBLincoln, Oneida, Vilas72 min
Aug 4, 10:58 AM CDTSpecial Weather StatementGRBMarathon, Wood77 min
Aug 4, 11:45 AM CDTSpecial Weather StatementGRBLincoln60 min
Aug 4, 12:04 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Shawano41 min
Aug 4, 12:44 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Menominee, Oconto, Shawano46 min
Aug 4, 1:25 PM CDTSpecial Weather StatementGRBMarinette, Oconto65 min
Aug 4, 1:31 PM CDTSpecial Weather StatementGRBOutagamie, Portage, Waupaca, Waushara, Winnebago89 min
Aug 4, 5:50 PM CDTSpecial Weather StatementGRBWinnebago55 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.